Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should a liquid medicine be measured in a medicine cup?

  1. AAt eye level, reading the lowest point of the curved surface
  2. BFrom above, reading the highest point at the edge of the liquid
  3. CBy pouring until it looks about right
  4. DBy filling the cup to the very top
2.Nursing fundamentalsHard

A patient describes burning, shooting pain with pins and needles in both feet. Which type of pain is most likely?

  1. AAcute somatic pain
  2. BNeuropathic pain
  3. CVisceral pain
  4. DReferred pain
3.Clinical nursingMedium

Which instruction is correct for taking weekly alendronic acid (alendronate)?

  1. AChew the tablet with breakfast and a cup of milky tea
  2. BTake it with a glass of milk at bedtime and then lie down straight away
  3. CTake it with plain water on an empty stomach and stay upright for 30 minutes
  4. DTake it with an antacid to protect the stomach
4.Clinical nursingHard

A patient has new facial weakness. Which feature suggests a stroke rather than Bell's palsy?

  1. AThe patient has had a recent cold
  2. BThe patient has pain behind the ear
  3. CThe whole of one side of the face, including the forehead, is weak
  4. DThe forehead can still be wrinkled on the affected side
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 60 mmHg (8.0 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 60 mmHg (8.0 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 135, Cl⁻ 104, HCO₃⁻ 13 mmol/L and albumin 30 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 135 mmol/LCl⁻ 104 mmol/LHCO₃⁻ 13 mmol/Lalbumin 30 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
E2 / 4+V2 / 5+M? / 6GCS 5?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 5, with E2 and V2. What motor score M was recorded, and which response does it describe? Give the number.

GCS 5E2V2
M =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 22/min, SpO₂ 92% on supplemental oxygen, blood pressure 150/90 mmHg, pulse 82/min, alert, temperature 36.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 22SpO₂ 92%O₂SBP 150HR 82AT 36.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL76% free water75 mL/hevery 4 h68 kg · 30 mL/kg/day20 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 68 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 76% free water and runs at 75 mL/h for 20 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

68 kg30 mL/kg/day76%75 mL/h · 20 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
10 kgdextrose 7.5%55 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 10 kg receives 7.5% dextrose at 55 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

10 kg7.5%55 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVfirst-degree AV blocksinus tachycardiasinus bradycardiajunctional rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2sinus tachycardia
  3. 3sinus bradycardia
  4. 4junctional rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVpaced rhythm, failure to captureidioventricular rhythmdual-chamber (AV) paced rhythmthird-degree (complete) AV block

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1paced rhythm, failure to capture
  2. 2idioventricular rhythm
  3. 3dual-chamber (AV) paced rhythm
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

When making patient assignments, what should the charge nurse consider first?

  1. AMatching each patient’s needs to staff competence
  2. BGiving each nurse patients in rooms next to each other
  3. CLetting staff choose the patients they prefer
  4. DGiving the newest staff the most complex patients
14.Prioritization & delegationHard

A patient is receiving IV potassium chloride through a peripheral line and complains of burning at the site, which looks red. What does the nurse do first?

  1. AApply a warm pack and continue the infusion
  2. BStop the infusion and assess the IV site
  3. CTell the patient that burning is expected and continue
  4. DIncrease the infusion rate to finish the dose sooner
15.Infection control & patient safetyMedium

A parent calls because a toddler has swallowed some household cleaner. The child is awake and breathing normally. What should the nurse advise first?

  1. AWait to see whether any symptoms develop over the next day
  2. BMake the child vomit, using a finger at the back of the throat
  3. CGive syrup of ipecac from the medicine cabinet
  4. DContact the local poison advice service now for specific advice
16.Infection control & patient safetyHard

A patient is admitted with acute diarrhea, and C. difficile is suspected. The test result is pending. When should contact precautions start?

  1. AStraight away, without waiting for the test result
  2. BAfter three days of diarrhea
  3. COnly if the patient develops a fever
  4. DOnly when the test result comes back positive
17.Lab values & electrolytesMedium

A patient due for digoxin has a potassium of 3.1 mEq/L. Why is this result important?

  1. ALow potassium increases the risk of digoxin toxicity
  2. BPotassium and digoxin do not interact
  3. CLow potassium makes digoxin ineffective, so the dose should be doubled
  4. DLow potassium protects the heart from digoxin side effects
18.Lab values & electrolytesHard

A patient has painless jaundice, itching, dark urine and pale stools. ALP is markedly raised, conjugated (direct) bilirubin is high and ALT is only mildly raised. What is the most likely cause?

  1. AAcute viral hepatitis with widespread liver cell damage
  2. BGilbert syndrome, a harmless inherited bilirubin disorder
  3. CIncreased breakdown of red blood cells (hemolytic anemia)
  4. DBlockage of bile flow, for example by a tumor in the bile duct

3Solutions

1.Nursing fundamentals

Answer: A · At eye level, reading the lowest point of the curved surface

Why this is the answer

The cup is placed on a flat surface and read at eye level at the bottom of the meniscus. An oral syringe is more accurate for small volumes.

Answer

A · At eye level, reading the lowest point of the curved surface
2.Nursing fundamentals

Answer: B · Neuropathic pain

Why this is the answer

Neuropathic pain comes from damage to nerves, for example in diabetes, and is often burning, shooting or tingling. It may respond poorly to standard analgesics and need specific drugs.

Answer

B · Neuropathic pain
3.Clinical nursing

Answer: C · Take it with plain water on an empty stomach and stay upright for 30 minutes

Why this is the answer

Alendronic acid must be taken with plain water before food, and the patient must stay upright to reduce oesophageal irritation. Food, milk and antacids reduce absorption.

Answer

C · Take it with plain water on an empty stomach and stay upright for 30 minutes
4.Clinical nursing

Answer: D · The forehead can still be wrinkled on the affected side

Why this is the answer

In a stroke (upper motor neurone lesion), the forehead is usually spared because it has bilateral cortical supply. Bell's palsy (lower motor neurone) weakens the whole side, including the forehead.

Answer

D · The forehead can still be wrinkled on the affected side
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 31 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|60 − 40| = 20 mmHg → 2 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·2 = 31 mmol/L

Answer

HCO₃⁻ = 31 mmol/L
6.Arterial blood gas interpretation

Answer: AGc = 20.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 135 − (104 + 13) = 18

Correction for albumin

18 + 0.25·(40 − 30) = 20.5 mmol/L

Answer

AGc = 20.5 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: M = 1

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 5 − 2 − 2 = 1
M1: no movement at all

Answer

M = 1
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 22/min → 2
SpO₂ 92% → 2
on oxygen → 2
SBP 150 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 36.8 °C → 0

Total and red scores

NEWS2 = 2 + 2 + 2 + 0 + 0 + 0 + 0 = 6
No parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: V = 150 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·68 = 2040 mL/day

Free water from the formula

75·20 = 1500 mL
1500·0.76 = 1140 mL

Water still needed

2040 − 1140 = 900 mL/day

Volume per flush

24/4 = 6 flushes
V = 900/6 = 150 mL

Answer

V = 150 mL
10.Enteral & parenteral nutrition calculations

Answer: GIR = 6.88 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

7.5% = 75 mg/mL

Dextrose per minute

75·55/60 = 68.75 mg/min

Per kilogram

GIR = 68.75/10 = 6.875 ≈ 6.88 mg/kg/min

Answer

GIR = 6.88 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 26 small boxes, 1500 ÷ 26 ≈ 58 per minute.
2. Rhythm: regular, every R–R is 1.04 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.24 s, constant, longer than 0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
12.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 22 small boxes, 1500 ÷ 22 ≈ 68 per minute.
2. Rhythm: regular, every R–R is 0.88 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.16 s after the first one (the programmed AV delay).
5. QRS: 0.16 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: A · Matching each patient’s needs to staff competence

Why this is the answer

Assignments are based mainly on patient acuity and needs and on each staff member’s skills and scope. Geography and continuity of care help, but they come after safety.

Answer

A · Matching each patient’s needs to staff competence
14.Prioritization & delegation

Answer: B · Stop the infusion and assess the IV site

Why this is the answer

Pain and redness suggest phlebitis or infiltration. The nurse stops the infusion, assesses the site and informs the provider. Continuing the infusion, or giving it faster, increases tissue damage.

Answer

B · Stop the infusion and assess the IV site
15.Infection control & patient safety

Answer: D · Contact the local poison advice service now for specific advice

Why this is the answer

A poison advice service (poison control in the US, or NHS 111 in the UK) can give advice for the exact product. Inducing vomiting is not recommended, because corrosive products can burn the esophagus again and vomit can be aspirated. Emergency services are called if the child has trouble breathing or is drowsy.

Answer

D · Contact the local poison advice service now for specific advice
16.Infection control & patient safety

Answer: A · Straight away, without waiting for the test result

Why this is the answer

Precautions start on suspicion, because the patient can spread spores while the test is pending. The patient is placed in a single room with contact precautions, and soap-and-water hand washing is used.

Answer

A · Straight away, without waiting for the test result
17.Lab values & electrolytes

Answer: A · Low potassium increases the risk of digoxin toxicity

Why this is the answer

Digoxin binds where potassium normally binds on the sodium–potassium pump, so a low potassium increases digoxin’s effect and the risk of arrhythmias. The nurse reports the value before giving the dose.

Answer

A · Low potassium increases the risk of digoxin toxicity
18.Lab values & electrolytes

Answer: D · Blockage of bile flow, for example by a tumor in the bile duct

Why this is the answer

In obstruction, conjugated bilirubin backs up into the blood and is passed in the urine, making it dark, while stools are pale and ALP rises. Hemolysis and Gilbert syndrome raise unconjugated bilirubin; hepatitis raises ALT much more.Checked against: Bilirubin in Urine · MedlinePlus (NIH) (2024)

Answer

D · Blockage of bile flow, for example by a tumor in the bile duct

ExamProblems · examproblems.com/courses/nursing-fundamentals